Alert archive / South Dakota / Wind Advisories in 2025

Wind Advisory 7, NWS Sioux Falls, SD

March 5, 2025Lyon County, Iowa; Pipestone County, Rock County, Minnesota; 7 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Mar 5, 2025, 5:47 AM CST for Lyon County, Iowa; Pipestone County, Rock County, Minnesota; 7 counties in South Dakota. It took effect at Mar 5, 2025, 6:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2025, 5:47 AM CST (11:47 UTC)
In effect from
Mar 5, 2025, 6:00 AM CST
Expired
Mar 5, 2025, 11:36 AM CST
In force
6 hr
Issued by
NWS Sioux Falls, SD

Counties Lyon County, IA, Pipestone County, MN, Rock County, MN, Brookings County, SD, Clay County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 3 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-141 m²/s²
0-3 km storm-relative helicity
-92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WWUS73 KFSD 051147
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
547 AM CST Wed Mar 5 2025

IAZ001-MNZ097-098-SDZ040-056-062-066-067-069-070-052000-
/O.NEW.KFSD.WI.Y.0007.250305T1200Z-250305T2100Z/
Lyon-Pipestone-Rock-Brookings-Moody-Minnehaha-Turner-Lincoln-
Yankton-Clay-
Including the cities of Inwood, Sioux Falls, Brookings,
Larchwood, Chancellor, Tea, George, Marion, Canton, Viborg, Rock
Rapids, Hurley, Harrisburg, Lennox, Parker, Yankton, Irene,
Pipestone, Luverne, Flandreau, Centerville, and Vermillion
547 AM CST Wed Mar 5 2025

...WIND ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* WHAT...Northwest winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest Iowa, southwest Minnesota, and east 
  central and southeast South Dakota.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

AP
1 follow-up statement
707 
WWUS73 KFSD 051736
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1136 AM CST Wed Mar 5 2025

IAZ001-MNZ097-098-SDZ040-056-062-066-067-069-070-051845-
/O.CAN.KFSD.WI.Y.0007.000000T0000Z-250305T2100Z/
Lyon-Pipestone-Rock-Brookings-Moody-Minnehaha-Turner-Lincoln-
Yankton-Clay-
Including the cities of Canton, Harrisburg, Marion, George,
Parker, Inwood, Brookings, Flandreau, Luverne, Viborg, Rock
Rapids, Centerville, Irene, Chancellor, Tea, Yankton, Pipestone,
Sioux Falls, Hurley, Larchwood, Vermillion, and Lennox
1136 AM CST Wed Mar 5 2025

...WIND ADVISORY IS CANCELLED...

Winds continue to weaken through the afternoon. 

$$

Meyers

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Mar 5, 5:27 AM CST, 20 minutes earlier. Its key messages:

  • A major winter storm continues to move through the region through today. Northerly winds continue to gust to 50 to 60 mph along and east of I-29. Strong gusts will continue through mid-day today, before slowly tapering off late this afternoon.
  • A band of snow has developed this morning east of I-29. Additional snowfall amounts of 2 inches or less is expected, although higher totals are possible in a band from Lyon/Osceola county in Iowa south to Woodbury and Ida counties. The combination of snow and strong winds will lead to significant visibility reductions, whiteout conditions, and travel impacts through at least the Wednesday morning commute.
  • A Blizzard Warning remains in effect for portions of southwest Minnesota, northwest Iowa, far southeast South Dakota, and far northeast Nebraska into Wednesday morning.
  • A High Wind Warning for wind gusts up to 60 mph remains in effect along and east of US Highway 81 through Wednesday morning. Sustained winds at or above 40 mph have also been observed in this area.
  • Another round of precipitation is possible Thursday night into early Friday. Chances for snow look to be mainly confined to the Missouri River Valley.
Area forecast discussion, Mar 5, 5:27 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
527 AM CST Wed Mar 5 2025

.KEY MESSAGES...

- A major winter storm continues to move through the region
  through today. Northerly winds continue to gust to 50 to 60
  mph along and east of I-29. Strong gusts will continue through
  mid-day today, before slowly tapering off late this afternoon.

- A band of snow has developed this morning east of I-29.
  Additional snowfall amounts of 2 inches or less is expected,
  although higher totals are possible in a band from
  Lyon/Osceola county in Iowa south to Woodbury and Ida
  counties. The combination of snow and strong winds will lead
  to significant visibility reductions, whiteout conditions, and
  travel impacts through at least the Wednesday morning
  commute.

- A Blizzard Warning remains in effect for portions of southwest
  Minnesota, northwest Iowa, far southeast South Dakota, and far
  northeast Nebraska into Wednesday morning.

- A High Wind Warning for wind gusts up to 60 mph remains in
  effect along and east of US Highway 81 through Wednesday
  morning. Sustained winds at or above 40 mph have also been
  observed in this area.

- Another round of precipitation is possible Thursday night into
  early Friday. Chances for snow look to be mainly confined to
  the Missouri River Valley.

&&

.DISCUSSION...
Issued at 351 AM CST Wed Mar 5 2025

TODAY: Light snow lingers mostly east of I-29 this morning as
yesterday's system continues its progression to the east. An
additional inch of snow is possible for portions of northwestern
Iowa and southwestern Minnesota before things clear out late this
morning. Strong northerly-northwesterly wind gusts will continue
through mid-day before beginning to decrease this afternoon. An
upper ridge will build in during the day today, while at the
surface high pressure gradually turns our winds southerly this
evening. At the same time skies will clear from west to east.
Highs today will be about average to slightly below average for
March 5th, in the upper 20s to mid 30s. Lows will be a bit cool
thanks to clear skies and light winds, in the teens and 20s.

THURSDAY-FRIDAY: Thursday will be dry with slightly warmer highs
thanks to some weak WAA, in the 40s. The dry conditions will be
short lived though, as a low pressure system ejects onto the Plains
out of the desert southwest. The main low stays to our south, but a
band of frontogenesis in the 700-650 mb layer pushes north into
our region. Model soundings indicate a saturated air mass with
some weak instability in the the 700-650 mb layer. All this
combines to create what is beginning to look like a banded snow
event beginning Thursday evening. Current guidance indicates
precipitation type at onset will be light rain that transitions
to snow overnight. At this time the majority of the snow looks
to fall along and south of I-90, with the heaviest part of the
band along and south of the Missouri River Valley. Areas north
of I-90 may still see some light snow, but the gradient drops
off quickly. Current ensemble guidance has shown a slight
southward trend in the location of the band. Still, expect at
least a couple inches of fresh snow with this system. As
mentioned, there is a tight gradient for where the snow will
fall. Between I-90 and the Missouri River Valley, LREF indicates
there is a 30-80% probability of 1 inch or more snow, with
parboiled increasing as you go south. Those probabilities drop
off quickly with 2, and 3 inches. As far as the Missouri River
Valley and south, there is an 80-100% probability of 1 inch or
more new snow, a 70-90% probability of 2 inches, and 50-70%
probability of 3 inches.

Thankfully wind gusts will be light, only around 10-15 mph, so
blowing and drifting snow will be less of a concern. Snow is
expected to continue through the day Friday before tapering off
Friday afternoon. Snow ratios from the NBM looked a bit low, so
after coordination with neighbors, bumped those up a bit with a
blend of NBM/NBM75th. In addition, felt the NBM temperatures were
too warm and so bumped those down a touch with the NBM/NBM10th.
Highs for Friday will be in the low to mid 30s for most of the
region with a few 40s in the Huron/central South Dakota area.

SATURDAY AND BEYOND: Things dry out for the weekend and we begin a
warming trend as an upper ridge slowly builds in for the first half
of next week. Mostly sunny skies with lightly breezy afternoon winds
and highs in the 40s to 50s Saturday and Sunday. Similar conditions
with 60s for much of the region on Monday and Tuesday. Upper flow
becomes quasi-zonal in the middle part of the week as we watch a
developing system over the Rockies that looks to impact the area the
second half of the week.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 526 AM CST Wed Mar 5 2025

Accumulating snow has moved east of I-29, however some light
flurries continue to show on radar over KFSD and KSUX. Expect
these light flurries to continue for a couple more hours. Under
areas of heavier snow, IFR to LIFR conditions exist with
visibility down to 2 miles or less. These conditions are
expected to improve late this morning, and reaching VFR by early
afternoon. To the west, MVFR conditions are expected to
gradually improve after daybreak, and be up to VFR by mid-
morning.

Strong northerly winds continue this morning, with the strongest
winds of 40-45 kts along and east of I-29. West of here gusts are 35-
40 kts. Winds decrease from west to east through the afternoon and
evening, becoming light and variable after midnight tonight, and
continue through the end of the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 AM CST early this morning for
     SDZ056-062-067-070.
     High Wind Warning until 6 AM CST early this morning for SDZ040-
     055-056-062-066-067-069>071.
     Wind Advisory from 2 PM to 3 PM CST this afternoon for SDZ040-
     056-062-066-067-069>071.
     Blizzard Warning until 6 AM CST early this morning for SDZ071.
MN...Winter Weather Advisory until 6 AM CST early this morning for
     MNZ097-098.
     High Wind Warning until 6 AM CST early this morning for MNZ071-
     072-080-081-089-090-097-098.
     Wind Advisory from 2 PM to 3 PM CST this afternoon for MNZ071-
     072-080-089-097-098.
     Blizzard Warning until 6 AM CST early this morning for MNZ071-
     072-080-089.
     Blizzard Warning until noon CST today for MNZ081-090.
IA...Winter Weather Advisory until 6 AM CST early this morning for
     IAZ001.
     High Wind Warning until 6 AM CST early this morning for
     IAZ001>003-012>014-020>022-031-032.
     Wind Advisory from 2 PM to 3 PM CST this afternoon for IAZ001-
     002-012-020-031.
     Blizzard Warning until 6 AM CST early this morning for IAZ002-
     012-020-031.
     Blizzard Warning until noon CST today for IAZ003-013-014-021-
     022-032.
NE...High Wind Warning until 6 AM CST early this morning for NEZ013-
     014.
     Wind Advisory from 2 PM to 3 PM CST this afternoon for NEZ013-
     014.
     Blizzard Warning until 6 AM CST early this morning for NEZ013-
     014.

&&

DISCUSSION...AJP
AVIATION...AJP
Hazardous weather outlook, Mar 5, 4:07 AM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
407 AM CST Wed Mar 5 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-061015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
407 AM CST Wed Mar 5 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Areas east of Interstate 29 blizzard conditions are expected through
this morning. An additional 1-2 inches of snow is possible with wind
gusts of 50 to 60 mph. Occasional whiteout conditions are expected.

Winds begin to decrease mid-afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Some measurable snow is possible along and south of I-90 Thursday
night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 11:35 AM CSTWinter Weather AdvisoryFSDCherokee, O'Brien, Osceola, Woodbury6 hr

Nearby

Wind Advisories in South Dakota, 2025Wind Advisories in Minnesota, 2025Wind Advisories in Iowa, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.